Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 286, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 30, 2001, 12:28 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 30, 2001, 12:28 PM CDT (17:28 UTC)
- Expired
- Jul 30, 2001, 1:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bon Homme County, SD, Charles Mix County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:30 PM CDT | Thunderstorm Wind 75 M | Wagner Arpt, SD | Thunderstorm winds, including a heat burst, blew off a door and part of the roof of an airport hangar, bent a flagpole, blew down trees and power poles, and blew two farm wagons across a highway. The temperature rose over 20 degrees in a few minutes, briefly r |
| Jul 30, 12:47 PM CDT | Thunderstorm Wind 52 E | Avon, SD | Thunderstorm winds caused tree damage. The amount of damage was not known. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3124 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 301729 SVRFSD SDC009-023-301800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1228 PM CDT MON JUL 30 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 100 PM CDT * AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DANTE...OR ABOUT 18 MILES EAST OF PICKSTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVON AROUND 1235 PM CDT TYNDALL AROUND 1255 PM CDT THE PUBLIC REPORTED WIND DAMAGE IN PICKSTOWN AND WAGNER. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4313 9833 4296 9827 4296 9771 4316 9769
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:20 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 30, 10:20 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT MON JUL 30 2001 PRIND RMNG SPOTTY SHWRS/TSTMS WILL CONT TO PETER OUT AND MOVE EWD OUT OF AREA...THO AM MOST CONCRND ABT NCMTRL NE ACTVTY FOR LATER ON. IN ANY EVENT WILL LEAVE MENTN IN FOR THIS AFTN ERNMOST PART OF OUR MN AND IA COS...OTRW SPOTTY LINGRNG SHWRS/TSTMS SHUD GIVE WAY TO PTCLDY HOT AND OF COURSE ALREADY HUMID. LATEST IN A SERIES OF LTL HEAT BURSTS SINCE YSTDY EVE HAS NOW OCCURD AT HON. AS FOR NE ACTVTY...IF IT STAYS AS IS IN AREAL CVRG AND EVEN REGENERATES THIS AFTN...IT MAY STAY S OF AREA...BUT IT BEARS WATCHNG. WILL DO LTL WITH TEMPS FOR NOW...WITH SOME SUN THEY SHUD GET TO NEAR OR A LTL ABV 90. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jul 30, 11:15 AM CDT, 1 hour 13 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT MON JUL 30 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... LOW PRESSURE OVER WESTERN AND CENTRAL SOUTH DAKOTA IS EXPECTED TO BE STATIONARY OR MOVE ONLY SLIGHTLY EAST. VERY WARM AND HUMID AIR WILL CONTINUE TO FLOW INTO THE AREA EAST OF THE LOW THROUGH TONIGHT. A FEW THUNDERSTORMS LINGERING THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA THIS EVENING. SDZ038>040-052>056-061>062-066-067-MNZ071-072-080-081-089-097-098- IAZ001-310500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-NOBLES- TURNER-LINCOLN-LYON- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS... 1100 AM CDT MON JUL 30 2001 * FORECAST THROUGH MIDNIGHT: ISOLATED THUNDERSTORMS INTO EARLY THIS AFTERNOON MAY PRODUCE WINDS GUSTS TO 35 MPH. SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON OR THIS EVENING...AND A FEW OD THESE STORMS COULD PRODUCE DAMAGING WINDS. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 600 PM. SDZ050-057>060-063>065-068>071-IAZ012-020-021-031-032-NEZ013-014-310500- BRULE-AURORA-DAVISON-HANSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON- BON HOMME-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-CHEROKEE-DIXON-DAKOTA- WOODBURY-IDA- INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...YANKTON...SIOUX CENTER... LE MARS...SIOUX CITY... 1100 AM CDT MON JUL 30 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. LINGERING SHOWERS AND THUNDERSTORMS INTO EARLY THIS AFTERNOON ARE NOT EXPECTED TO PRODUCE ANY STRONG WINDS OR HAIL. THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ARE EXPECTED TO STAY NORTH OF THE AREA. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ090-IAZ002-003-013-014-022-310500- JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA- INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE... 1100 AM CDT MON JUL 30 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. A FEW SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON ARE NOT EXPECTED TO PRODUCE STRONG WINDS OR HAIL. THUNDERSTORMS T9HIS EVENING ARE EXPECTED TO STAY NORTH OR SOUTH OF THE AREA. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. WILLIAMS
Local storm report, Jul 30, 11:44 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON JUL 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM ELLSWORTH MN 60 MPH TSTM GUST
06/12/01 NOBLES EVENT DURATION 10
MINUTES, 910 TO 920 PM
CDT. REPORTED BY MEDIA.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:53 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 37 min |
| Jul 30, 12:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.